Lightning, Erie
- When
- May 1, 6:24 AM EST
- Where
- Erie County, Clarence
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.183, -77.633
Thunderstorms rolled across the area during the morning and early afternoon hours. 75 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms rolled across the area during the morning and early afternoon hours. Across the western sections the thunderstorms produced hail up to 1.75 inches. Hail was reported in Rochester, Little Valley and Warsaw. Over the north country, strong thunderstorm winds downed trees in Watson. In Erie county, a lightning strike damaged the roof of a Town of Clarence home.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 1, 4:35 AM EST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BUFFALO NY 535 AM EDT THU MAY 1 2003 UPDATED TO REMOVE REFERENCE TO MAINLY AFTERNOON BUF-ROC COUNTIES TO ACCOUNT FOR CLUSTER OF STORMS OVER LK ERIE WHICH WILL MOVE ACROSS REGION SHORTLY AFTER SUNRISE. REST OF PREV DISC FOLLOWS... SHOWERS AND A FEW TSTMS HAVE BEEN SKIRTING NIAG FRONTIER PAST COUPLE HOURS AS AREAS OF CONVECTION CONTINUE TO FIRE OVER MICH ALONG WARM FRONT AND WEAKEN AS THEY PUSH TWD OUR AREA. ACTIVITY IS ELEVATED AS IT IS NORTH OF SFC WARM FRONT BUT ASSOC WITH NOSE OF LL JET. THIS JET SHOULD PASS JUST NORTH OF OUR AREA BY 12-14Z SO EXPECT EARLY MORNING ACTIVITY TO TEND TO WEAKEN AND PRETTY MUCH BE RESTRICTED TO NORTH AND WEST FRINGE OF OUR FCST AREA...LEAVING SRN TIER MAINLY DRY THROUGH MIDDAY. WARM FRONT SHOULD LIFT NORTH INTO LK ONTARIO BY LATE MORNING SO ENTIRE AREA WILL GET INTO WARM AIRMASS..AT LEAST FOR AWHILE. FORECAST CONCERN IS THE THREAT OF CONVECTION RE-FIRING THIS AFTERNOON AND EVENING AHEAD OF TRAILING COLD FRONT WHICH WILL SETTLE SLOWLY SOUTH AND EAST ACROSS OUR CWA. MODELS IN GOOD AGREEMENT IN BRINGING A SURGE OF VERY WARM AIR AT 850...+13 TO 15...UP ACROSS WRN AND CNTRL NY THIS AFTERNOON. DO NOT EXPECT TOO MUCH SUN...BUT EVEN A MODEST AMOUNT ALONG WITH GOOD MIXING WITH BE ENOUGH TO SEND TEMPS UP NEAR 80...ESP ACROSS SRN TIER AND GEN VALLEY...SO WILL BUMP TEMPS UP A BIT. OF MORE IMPORTANCE IS THE NEXT S/W...AND ASSOC 50KT 800 MB JET WHICH IS PROGGED TO ENTER OUR WRN COUNTIES IN 17-19Z TIME FRAME. AIRMASS WILL BE VERY UNSTABLE BY THEN...WITH CAPES IN 1500-2000 RANGE ACROSS SRN TIER (800 NORTH)..AND LIS OF -3 NORTH TO -6 SOUTH. SPC DISC HIGHLITES POSSIBLE DEVELOPMENT OF SVR STORMS OVER OHIO EARLY THIS AFTERNOON...WHICH WOULD LIFT NE INTO WRN NY LATER IN AFTERNOON. AREA IS IN SLIGHT RISK AND CONCUR...BUT BEST CHC WOULD BE S AND E OF BUF AND ROC. STILL WOULD LIKE TO SEE A STRONGER LOW LEVEL JET BUT WE ARE QUITE UNSTABLE. WITH ALL THIS IN MIND...WILL GO WITH LIKELY POPS ALL AREAS FOR THE DAY...BUT RESTRICT TO PM SRN TIER AND MAINLY PM ELSEWHERE. WILL TAKE ADVANTAGE OF NEW NRN ERIE CO ZONE AND KEEP BUF AREA A BIT COOLER...BUT OTHERWISE BOOST TEMPS ALL ZONES. WILL MENTION GUSTY WINDS WITH ANY STORMS. MAY NEED TO WATCH FOR STRONGER STORMS OVER OH/PA WHICH COULD ROB MOISTURE HERE. WILL ISSUE SPS TO INDICATE SLIGHT CHC OF SEVERE...AGAIN ESPECIALLY SRN TIER UP INTO MID GEN VLY AND FINGER LAKES. MODELS IN GOOD AGREEMENT THEREAFTER...WITH NEXT WAVE RIPPLING ALONG FRONT ACROSS PA LATER TONIGHT INTO EARLY FRI...ENOUGH FOR CATEG POPS ALL ZONES TONIGHT AND LIKELY POPS FRI...ALTHOUGH WILL BE MAINLY AM N AND W. WILL GET QUITE RAW ON FRI WITH BRISK NE WINDS AND STEADY/SLOWLY FALLING TEMPS...PERHAPS INTO 40S ACROSS NRN COUNTIES. CLEARING MAY BE SLOW...ESP S AND E FRI NT AND SAT AS GFS CONTINUES TO ALLOW SUBTLE TROF TO DIG INTO A SEMI CUTOFF ALONG MID ATL COAST AND KEEP MOISTURE HANGING BACK...WILL KEEP CHC IN FRI NT BUT LEAVE SAT DRY FOR NOW...BUT WOULD NOT BE SURPRISED IF A FEW SHOWERS LINGER ACROSS CNTRL NY AND INTO GEN VALLEY. MODEL TRENDS ARE FURTHER EAST AND WEAKER WITH THIS FEATURE THOUGH. FURTHER OUT...SUNDAY A BEAUTY...AND LATEST CONSENSUS HOLDS NEXT SYSTEM OFF ENOUGH FOR A DRY MONDAY AS WELL...BUT WILL KEEP SHOWERS IN TUES AND WED. HYDROWISE...AREA VERY DRY...RIVERS/CREEKS QUITE LOW FOR END OF APRIL. QPF POTENTIAL NEXT 36 HOURS IS GENERALLY 0.5 TO 1 INCH...AND IS MOST WELCOME. FFG IS IN ORDER OF 2.5 INCHES FOR 6 HOURS. CLIMO...APRIL STATS ARE IN...AND BUF HAS HAD DRIEST APRIL IN 68 YRS WITH JUST 0.9 INCH...TALK ABOUT TIMING...WE MAY SEE THAT IN NEXT 24 HOURS ROCS APRIL WAS 5TH DRIEST IN LAST 100 YRS. CLMS WILL BE ISSUED BY 8 AM. THATS ABOUT IT FROM THE BUF THIS MORNING. GRIDS POSTED...MATRICES COMPLETE. WRKZONES AVAIL BY 330. ON STREET BEFORE 4 AM. TAKE IT EASY. .BUF...NONE. (SPS FOR SLIGHT RISK SVR TSTMS) MCLAUGHLIN
NYZ001>008-010>014-019>021-085-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 414 AM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY A WARM FRONT WILL MOVE NORTH OF THE REGION THIS MORNING WITH ANY SHOWERS AND THUNDERSTORMS ASSOCIATED WITH IT COMING TO AN END. HOWEVER...MORE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT AND CONTINUE INTO THIS EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...ESPECIALLY ACROSS THE SOUTHERN TIER...MID AND UPPER GENESEE VALLEY...AND FINGER LAKES REGION. DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN THREAT WITH THESE STORMS. TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SFM
NYZ001>008-010>014-019>021-085-011500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 423 AM EDT THU MAY 1 2003 ..STRONG THUNDERSTORMS POSSIBLE OVER PORTIONS OF THE REGION LATER TODAY... A WARM FRONT WILL CROSS WESTERN AND CENTRAL NEW YORK THIS MORNING. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS FRONT EARLY THIS MORNING SHOULD END...LEAVING OUR REGION IN A WARM AND BREEZY AIRMASS. HOWEVER...A COLD FRONT WILL BEGIN TO APPROACH LATER TODAY AND MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP TO OUR SOUTH AND WEST OVER OHIO BY EARLY AFTERNOON. THESE STORMS WILL LIFT NORTHEAST INTO WESTERN NEW YORK DURING THE MID AND LATE AFTERNOON HOURS AND CONTINUE INTO EARLY EVENING ACROSS CENTRAL NEW YORK. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE GREATEST THREAT ACROSS THE SOUTHERN TIER...MID AND UPPER GENESEE VALLEY...AND FINGER LAKES REGION. REMEMBER...SEVERE THUNDERSTORMS HAVE WINDS OF MORE THAN 58 MPH AND/OR HAIL GREATER THAN 3/4 INCH DIAMETER. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR FURTHER DETAILS OR STATEMENTS. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.ERH.NOAA.GOV/BUF/ MCLAUGHLIN
The Buffalo radar (KBUF), 93 km away, was scanning. The volume nearest the first event began at 11:24 UTC.
3 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360289, 5360290, 5360291, 5360292, 5358513.